Kansas, 2015Flash Flooding in Kansas, May 24 to 28, 2015
May 24 to 28, 2015 · NWS SGF · 5 events in 1 county or zone
Multiple rounds of thunderstorms with heavy rainfall led to minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms with heavy rainfall led to minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 11:39 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, May 23, 11:39 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT Sun May 24 2015
...Updated Aviation Section...
.UPDATE...
Issued at 1239 AM CDT SUN MAY 24 2015
Rainfall is underway across the region as low level jet continues
to increase overhead. Will be closely monitoring how areas of
convection from the Midwest southward to the Gulf coast behave
over the next few hours. With the low level jet focusing to our
north, better low level theta-e advection will focus to our north
with time. Convection over Texas may have a tendency to interfere
with development further north. It is interesting to note the
cloud top warming over Oklahoma during the past few hours, and
what affect this may have on our heavy rain set up.
Over the next few hours, convective elements developing over
northeastern Oklahoma will continue to stream north and train
over areas along and west of the I-49 corridor. This is the area
of biggest concern for flooding overnight. To this point, light to
moderate rain has affected this area, but rainfall rates will be
increasing over the next hour or so and warnings may be necessary.
The risk for severe storms remains low the rest of tonight. We
will struggle to see instability increase, with MUCAPE nearing 500
J/kg by daybreak. That said, the low level jet is strong and a
rogue 40-50mph localized wind gust will be possible over far
southwestern portions of the outlook area.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 325 PM CDT SAT MAY 23 2015
Widespread rain and convection over the Plains will spread
eastward and impact far eastern Kansas and far western Missouri
this evening into the overnight hours. Expect activity to train
from south to north within deep moisture plume ahead of an upper
low in the Great Basin. A steady low level jet will transport a
moisture rich airmass northward and aid and low level convergence
across the eastern Plains tonight.
This deep moisture plume and low level jet will shift gradually
eastward on Sunday as the upper low out west begins to lift
northeast and an accompanying shortwave rotates northward into the
region. With precipitable water values around 1.75 and 850 MB
dew points around 12 degrees Celsius rainfall rates will be
efficient with total amounts accentuated where training persists.
The greatest potential for excessive rainfall and resultant
flooding will extend from southeastern Kansas to the I-49 corridor
of far western Missouri tonight. This potential will spread east
particularly by Sunday night. The Flash Flood Watch may need to be
expanded farther east with later forecast.
Total rainfall amounts through Sunday night are expected to range
from 1.5 to 2.5 inches at most locations with some areas
particularly across southeastern Kansas into southwestern Missouri
approaching or exceeding 3 inches.
The potential for severe weather on Sunday remains conditional and
marginal at best with the extent of cloud cover and precipitation
inhibiting destabilization of the lower atmosphere.
.LONG TERM...(Monday through Saturday)
Issued at 325 PM CDT SAT MAY 23 2015
Expect rain to taper off during the day Monday as the shortwave
lifts to the northeast. However rainfall will increase again
Monday night as yet another shortwave trough tracks northeast into
the region. Will again have to monitor for the potential of heavy
rainfall.
Otherwise the unsettled weather will persist next week with
intermittent chances of showers and thunderstorms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1239 AM CDT SUN MAY 24 2015
Active weather expected over the next 24 hours as rounds of rain
and embedded thunderstorms spread over the region. Overall, any
vis/cig restrictions with rainfall will be MVFR, though a few
bouts of IFR will be possible (mainly at JLN). Southeast winds
will remain gusty throughout the forecast cycle, with low level
wind shear persisting the rest of tonight into the daylight hours
of Sunday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ055-056-066>068-
077>079-089.
FLASH FLOOD WATCH through Monday evening FOR MOZ088-090-093>095-
101>104.
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ073-097-101.
&&
UPDATE...Gagan
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...GaganHazardous weather outlook, May 23, 7:17 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT SAT MAY 23 2015
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
817 PM CDT SAT MAY 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED FLOODING RISK.
ELEVATED LIGHTNING RISK.
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
TONIGHT WITH MODERATE TO HEAVY RAINFALL DEVELOPING ACROSS
SOUTHEASTERN KANSAS INTO THE INTERSTATE 49 CORRIDOR OF FAR WESTERN
MISSOURI. RESIDENTS IN FLOOD PRONE AREAS SHOULD BE ALERT TONIGHT AS
1 TO 2 INCHES OF RAIN IS EXPECTED.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT INTO MONDAY FOR
SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI.
THERE WILL BE A LIMITED RISK FOR WIND GUSTS UP TO 50 MPH ACROSS
FAR EXTREME SOUTHWEST MISSOURI OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD ON SUNDAY. HEAVY
RAIN WILL AGAIN IMPACT SOUTHEASTERN KANSAS AND FAR WESTERN
MISSOURI... SPREADING EASTWARD ACROSS THE REMAINDER OF THE
MISSOURI OZARKS SUNDAY NIGHT. THE RAIN WILL TAPER OFF TEMPORARILY
FROM THE WEST ON MONDAY. TOTAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
WILL BE COMMON THROUGH MONDAY WITH HIGHER AMOUNTS TO AROUND 3 IN
WESTERN PARTS OF THE OUTLOOK AREA. THIS HEAVY RAINFALL COULD
RESULT IN FLASH FLOODING OR RIVER FLOODING.
A FEW STRONGER STORMS WITH GUSTY WINDS MAY DEVELOP SUNDAY AND
SUNDAY NIGHT. HOWEVER SEVERE WEATHER IS NOT EXPECTED.
SCATTERED NON SEVERE STORMS ARE THEN EXPECTED AT TIMES THROUGH
THE REST OF THE NEXT WEEK.
SOUTHERLY WINDS MAY GUST TO AROUND 30 MPH ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
BURCHFIELD
Flash Flood, Cherokee
- When
- May 24, 1:55 AM CST to 3:55 AM CST
- Where
- Cherokee County, 1.3 mi ENE of Treece to 1.17 mi NE of Treece
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -94.830
Southeast 10th Street was flooded and impassable about half a mile south of Highway 166.
Flash Flood, Cherokee
- When
- May 24, 1:55 AM CST to 3:55 AM CST
- Where
- Cherokee County, 4.96 mi E of Faulkner to 5.03 mi E of Faulkner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -94.930
Southwest 70th Street was flooded and impassable between Messer and Clem Roads.
Flash Flood, Cherokee
- When
- May 24, 1:55 AM CST to 3:55 AM CST
- Where
- Cherokee County, 1.49 mi SSW of Stippville to 1.54 mi SSW of Stippville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -94.840
Portion of Northwest 10th Street was flooded and impassable.
Flash Flood, Cherokee
- When
- May 28, 10:40 AM CST to 12:40 PM CST
- Where
- Cherokee County, 4.41 mi W of Melrose to 3.77 mi WNW of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.030, -95.030
There were up to a foot of water over some rural roads near Fly Creek. Numerous fields were flooded with runoff.
Flash Flood, Cherokee
- When
- May 28, 11:50 AM CST to 1:50 PM CST
- Where
- Cherokee County, 1.06 mi W of Faulkner to 1.28 mi NNE of Faulkner
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.098, -95.039
The Cherokee County Emergency Management Director estimated that nearly 30 roads were flooded and impassable due to heavy rainfall. This flooding was centered in the western third of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, May 24, 20153 deaths · 3 injured · 1 event
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Damaging Winds in Mississippi, May 24, 20151 death · 2 injured · 50 kt wind · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015$1.9 million · 9 events
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015$486,000 · EF1 · 9 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568126, 568127, 568128, 569172, 569173.